The Centers for Disease Control (CDC) cite antibiotics and vaccines as the most important medical discoveries of the Twentieth Century. Certainly antibiotics have saved lives. But modern medicine, in its zeal to heal, often over-prescribes antibiotics or recommends antibiotics that have the risk of terrible side effects. And of course, conventional medicine ignores the efficacy and safety of natural antibiotics, such as colloidal silver and grapefruit extract. These are adequate to deal with many low-level infections, and have no adverse side effects.
Here are some of the dangers of antibiotics:
Dr. Joshua Zeichner, dermatology professor at Mount Sinai Hospital in Manhattan, explains one such effect, Stevens-Johnson syndrome, or SJS. This is a reaction that occurs primarily from taking antibiotics, and it is gruesome. The entire body blisters to the point the SJS patient needs to be treated as a burn victim. The epidermis actually separates from the dermis.
You’re not truly burned, but what happens is you have compromised the skin barrier function…Unfortunately, we have no way of predicting who would have this type of reaction.
Neurological Side Effects
A recent study conducted by Dr. Shamik Bhattacharyya of Harvard Medical School and Brigham and Women’s Hospital in Boston found links between antibiotics and delirium. It also determined the correlation between antibiotics and other negative neurological conditions may be stronger than previously recognized.
The researchers analyzed 391 patients spanning a period of 70 years, who had taken antibiotics and experienced both temporary and chronic adverse neurological events. Many of these patients had delusions or hallucinations, or seizures, or muscle twitching and limited movement control. More than 50 percent of the cases had abnormal EEG (electroencephalogram) tests. These measure brain activity.
Dr. Bhattacharyya says,
The antibiotics react not only against the bacteria but also have “off-target” effects by interfering with normal signaling within the brain. Different antibiotics affect the brain differently, hence causing varying patterns of toxicity.
Some antibiotics block the neurotransmitter acetylchonine, and most pharmaceutical antibiotics have a similar activity.
Certainly not everyone who takes antibiotics are neurologically affected. But even some penicillin antibiotics caused these consequences. Natural antibiotics do not cause neurological effects.
The Worst Offenders: Fluoroquinoline Antibiotics
The most extreme side effects have occurred with the use of fluoroquinoline antibiotics, such as Cipro, Levaquin, Tequin, Maxaquin, Avelox, Factive, Floxin, Noroxin, Penetrex, Zagam, and any other antibiotics that contain the words “flox” or “ox”, such as ciprofloxacin, levefloxacin and gatifloxacin.
Certain eye and ear drops are also FQ based, such as: Chibroxin(norfloxacin), Ocuflox(ofloxacin), Quixin(levofloxacin), Zymar(gatifloxacin), Ciloxan(ciprofloxacin), Floxin Otic (ofloxacin), Cipro Otic (ciprofloxacin).
Some general anesthesia drugs may also contain fluoroquinolones, so if you plan a surgery, you may want to ask your anesthesiologist what drugs he or she will be using before signing a waiver.
These drugs can result in a life of joint pain, tearing tendons and ligaments, neurological issues, sleep problems and even long-term paralysis.
Destruction of Beneficial Bacteria
Natural health experts advise that all pharmaceutical antibiotics destroy beneficial bacteria along with dangerous microbes, and they recommend supplementing with probiotics or increasing your intake of fermented food. Even natural antibiotics like colloidal silver and grapefruit extract can cause this side effect. Garlic may be an exception to this rule.
An episode of the PBS program Frontline focused attention on these side effects. In response, the Food and Drug Administration (FDA) forced a “black box” warning on fluoroquinolone antibiotics. However, these are seen only by physicians. As a consumer, be sure you are aware of which drugs you are being prescribed, and discuss alternatives with your doctor.